Louisiana, 2023

Lightning Strike in Louisiana, June 7, 2023

June 7, 2023 · NWS LCH · 1 event in 1 county or zone

Lightning struck a shed setting it ablaze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Lightning struck a shed setting it ablaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 7, 1:05 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 7, 1:05 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
205 PM CDT Wed Jun 7 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Friday night)
Issued at 145 PM CDT Wed Jun 7 2023

The unsettled pattern will remain in place tonight and tomorrow as
weak flow aloft allows for afternoon showers and thunderstorms. The
best chance for convection will be over the Atchafalaya Basin due to
a combination of day time heating and mesoscale features.

Looking at thunderstorm parameters mid level lapse rates are
marginal, around 6 C/km, and shear values are also low, in the mid
teens. Pwats will be around 1.5 to 1.7 inches in the 90th percentile
of climo norms. With that in mind, storm mode will be a
continuation of the past several days with torrential rainfall
from pulse style thunderstorms forming along the sea breeze
boundaries. A few thunderstorms may over achieve in this
environment and a few SPS/MWS could be needed.

On Friday our weather pattern will finally begin to change as a
shortwave trough will move into our area. This will set us up for
widespread showers and thunderstorms Friday night. SE TX will see
the more robust convection with a Marginal Risk (1/5) for severe
weather.

Temperatures will be along climatological norms for the end of the
week but a heat up will be starting this weekend for more
information look at the long term forecast.

&&

.LONG TERM...
(Saturday through next Tuesday)
Issued at 145 PM CDT Wed Jun 7 2023

Surface ridge looks to build across the northern Gulf of Mexico and
this will provide low level southerly flow and Gulf moisture during
the period.

As the period begins on Saturday, as short wave will move across the
region. This disturbance will work with the adequate Gulf moisture
to provide a chance for showers and thunderstorms, mainly during the
afternoon hours.

For the remainder of the weekend into the early middle part of next
week, and upper level ridge will build northward from old Mexico
across the forecast area. This upper level ridge will help to
suppress convection, with isolated showers or storms at best during
max daytime heating.

With less convection, air temperatures will soar, and when combined
with the low level Gulf moisture and high humidity, apparent
temperatures or the heat index, starting Monday through the end of
the period, will range from 100 to 105 degrees during the afternoon
hours.

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Wed Jun 7 2023

VFR conditions will dominate for the rest of the TAF period with the
exception of afternoon convection. Starting around 19Z through
sunset popup showers and storms will be forming across the region.
Winds will be light and variable through tonight.

&&

.MARINE...
Issued at 933 AM CDT Wed Jun 7 2023

Light and variable winds and low seas will persist through
tonight. By Thursday winds will become westerly around 10 to 15
knots and last through Friday. This afternoon occasional shower
or thunderstorm can't be ruled out, especially on the intercoastal
water ways and lakes. Frequent lightning will be the main threat
along with gusty winds.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  93  68  93 /  10  20  10  30
LCH  70  90  71  92 /  20  40  20  30
LFT  72  93  73  95 /  30  50  10  30
BPT  70  92  72  94 /  10  30  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...14
LONG TERM....07
AVIATION...14
Hazardous weather outlook, Jun 7, 1:04 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
204 PM CDT Wed Jun 7 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-081915-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
204 PM CDT Wed Jun 7 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Patchy fog will possible this morning before lifting by 8 to 9 AM.
Visibilities less than one mile will be possible in isolated spots.

Otherwise, scattered showers and thunderstorms are again expected to
develop early this afternoon and continue through the early evening
hours. A few storms could produce strong to marginally severe wind
gusts, small hail, torrential downpours, and occasional to frequent
cloud to ground lightning.

However, the probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered mainly daytime showers and storms can be expected
Thursday and Friday, with activity becoming more widely scattered to
isolated into the weekend. A localized strong storm may form with
gusty winds, torrential downpours, and occasional cloud to ground
lightning.

By early next week, daytime highs are expected to reach the lower to
middle 90s. Corresponding heat index values are expected to reach
the upper 90s to lower 100 degree range. While heat advisories are
not expected at this time, individuals should be aware of the
potential of any heat-related illnesses if working outside, drink
plenty of water and wear loose lightweight clothing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-081915-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
204 PM CDT Wed Jun 7 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms will continue to develop and
move
south early this morning. Another round of showers and storms will
be possible again during the overnight hours.

Locally higher winds and seas can be expected near storms, along
with brief heavy rainfall and occasional to frequent cloud to water
lightning.

However, the probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms will be possible, mainly from
late night into early afternoon. Locally higher winds and seas can
be expected near storms, along with brief heavy rainfall and
occasional to frequent cloud to water lightning.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lake Charles radar (KLCH), 10 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cameron

When
June 7, 2:20 PM CST
Where
Cameron County, 1.38 mi S of Grand Lake
Property damage
$5,000
Reported by
NWS Employee
Coordinates
30.050, -93.280

A shed was struck by lightning and burned to the ground near the intersection of Daniel and Borne Lanes in Grand Lake.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111086.